Alert archive / Michigan / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 30, NWS Marquette, MI

July 1, 2000Keweenaw County, Michigan

NWS Marquette, MI issued this severe thunderstorm warning at Jul 1, 2000, 8:57 PM EDT for Keweenaw County, Michigan. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 1, 2000, 8:57 PM EDT (00:57 UTC)
Expired
Jul 1, 2000, 10:00 PM EDT
In force
63 min
Issued by
NWS Marquette, MI
Area
Whole counties

County Keweenaw County, MI

The radar

The Marquette radar (KMQT), 98 km from the middle of the area, began a volume at 00:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 1, 8:00 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 1.0 hours before the alert went out and 312 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2000-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 30 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2000-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
30 J/kg
Mixed-layer CIN
-190 J/kg
Mixed-layer LCL
1826 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
142 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

777 
WUUS53 KMQT 020057
SVRMQT
MIC083-020200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MARQUETTE MI
857 PM EDT SAT JUL 1 2000

THE NATIONAL WEATHER SERVICE IN MARQUETTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ISLE ROYALE IN NORTHWESTERN UPPER MICHIGAN

* UNTIL 1000 PM EDT

* AT 855 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SCATTERED SEVERE THUNDERSTORMS EXTENDING FROM 35 MILES WEST
  OF ROCK HARBOR TO 30 MILES WEST OF WINDIGO. THE STORMS WERE MOVING
  EAST AT 40 MPH.

* THE SEVERE THUNDERSTORMS WILL BE NEAR...
  WINDIGO AT 935 PM EDT
  ROCK HARBOR AT 945 PM EDT

LARGE HAIL UP TO 1 INCH IN DIAMETER AND DAMAGING WINDS UP TO 60
MPH ARE LIKELY. IF YOU ARE IN THE WARNED AREA...SEEK SAFETY IN A
SMALL INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING. STAY
AWAY FROM WINDOWS.

ED F

N

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 3:40 PM EDT, 5 hours 17 minutes earlier.

Area forecast discussion, Jul 1, 3:40 PM EDT, 5 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
340 PM EDT SAT JUL 01 2000

MAIN FORECAST CONCERNS ARE SHRA/TSRA TIMING...COVERAGE...AND SEVERE
CHANCE.

WV IMAGERY SHOWS SEVERAL SHORTWAVES NEAR THE REGION. TWO DISTINCT
SHORTWAVES ASSOCIATED WITH HUDSON BAY UPPER LOW...ONE SUPPORTING SFC
LOW NEAR JAMES BAY AND ANOTHER SWINGING AROUND WESTERN PORTION OF
UPR LOW. WEAK SHORTWAVE PUSHING ACROSS LAKE SUPERIOR... SUPPORTING
SOME -SHRA WHICH ARE PUSHING EAST OF THE LAKE. ANOTHER ELONGATED
SHORTWAVE EXTENDS FROM CNTRL SASKATCHEWAN TO WESTERN ONTARIO...
ASSOCIATED WITH H5-H3 50KT+ SPEED MAX. 16Z SFC ANAL SHOWS 1003MB LOW
NEAR JAMES BAY WITH COLD FRONT EXTENDING TO CYGQ...KINL...KGFK. DEW
POINTS POOLING INTO UPPER 60S F SOUTH OF FRONT IN STRONG SW FLOW.
CLEARING EVIDENT IN VIS IMAGERY OVER WESTERN UPR MI BEHIND LAKE
SUPERIOR SHORTWAVE...WITH DAYTIME HEATING INCREASING INSTABILITY.

DPROG/DT SHOWS DECENT RUN TO RUN CONTINUITY AND PRETTY GOOD
AGREEMENT BETWEEN MODELS... INCLUDING TIMING AND POSITIONING OF COLD
FRONT. WILL GENERALLY FOLLOW HIGHER RES ETA...WHICH ALSO INITIALIZED
SHORTWAVE FEATURES WELL.

FWC/FAN/MAV ALL IN GOOD AGREEMENT AND SEEM REASONABLE GIVEN UPSTREAM
TEMPS AND EXPECTED FRONTAL PROGRESSION.

TONIGHT...ISOLATED TSRA NEAR MN DEVELOPING THIS AFTERNOON...BUT
APPEAR SOMEWHAT CAPPED WITH LIMITED DEVELOPMENT AND ISOLATED
LIGHTNING. THIS AREA ALSO IN UNFAVORABLE QUADRANT OF UPR SPEED
MAX...WHICH MAY BE INHIBITING DEVELOPMENT. FRONTAL FORCING/H7-H3
QVEC WITH APPROACHING SHORTWAVE AND INCREASING H85 CONV SHOULD HELP
OVERCOME CONVECTIVE INHIBITION THIS EVENING AND OVERNIGHT. FRONT
SAGS SLOWLY SOUTHWARD...REACHING WESTERN COUNTIES BY LATE EVENING
AND CNTRL/SOUTHERN COUNTIES BETWEEN 06Z AND 12Z. ELEVATED CAPE
VARIES OVERNIGHT...BUT GENERALLY RANGES FROM 200 TO 900 J/KG...
MAXIMIZING OVER EAST AFTER 06Z WITH PROXIMITY TO FRONT. SI VALUES
OVERNIGHT REACH -2 TO -3 WITH TOTAL TOTALS OVER 50 AND K INDICES
30-35. ETA DEVELOPS MCS NEAR MN ARROWHEAD IN AREA OF STRENGTHENING
LLJ/H85 CONV AND MOVES COMPLEX SE ACROSS CNTRL AND EASTERN UPR MI
DURING THE EVENING HOURS. PLENTY OF MOISTURE AVAILABLE WITH PW
VALUES NEAR 1.5 INCHES. AS MENTIONED IN SPC DAY 1 OUTLOOK...
CONVECTIVE DEVELOPMENT LIKELY NEAR FRONT OVER WESTERN UPR/MN/N WI BY
EVENING...WITH POSSIBLE BOW ECHO FORMATION. ENTIRE UPR MI IN SLIGHT
RISK CATEGORY FOR SEVERE. WILL WORD FOR SHRA/TSRA DEVELOPING THIS
EVENING. WILL ALSO MENTION POSSIBLE LARGE HAIL AND DAMAGING WINDS.

SUNDAY...FRONT MOVES TO EXTREME SOUTHERN UPR MI OVER MNM BY 18Z.
ETA BRINGS WEAKENING MCS ALONG FRONTAL BOUNDARY DURING AFTERNOON.
CURRENT FORECAST HAS GOOD HANDLE ON SITUATION...INCLUDING
UNCERTAINTY FACTOR. WILL MAINTAIN SCT SHRA/TSRA...WITH EMPHASIS ON
THE SOUTHERN COUNTIES AND THE MORNING WITH FRONT STILL ACROSS THAT
AREA.

SUNDAY NIGHT AND MONDAY...FRONT CONTINUES SOUTHWARD PROGRESS TO
SOUTHERN WI BY 12Z MON. MEAN 1000-500MB RH DROPS TO AOB 45% BY 12Z
MON AND TO AOB 35% BY 18Z. WILL KEEP DRY AND PARTLY CLOUDY.

MONDAY NIGHT...SOME UNCERTAINTY WITH BEHAVIOR OF FRONT TO THE SOUTH.
AVN BRINGS WARM FRONT AND ASSOCIATED PRECIP BACK NORTH REACHING UPR
MI BY 12Z TUE. GIVEN FRONTAL LOCATION DEPICTED BY ETA AT 00Z TUE
NEAR WI/ILL BORDER...THINK AVN MAY BE TOO FAST IN WARM FRONT
MOVEMENT. FOR NOW WILL ONLY GO WITH PARTLY CLOUDY WORDING.

EXTENDED...MRF IN GOOD AGREEMENT WITH PREVIOUS RUN UNTIL THURSDAY
WHEN MODEL BEGINS TO PUSH HUDSON BAY LOW SE RESULTING IN TROFFING OVER
E CANADA/NEW ENGLAND. THIS ALLOWS A COLD FRONT TO SLIDE ACROSS UPR
MI ON THU WITH SOME COOLER WEATHER FOR FRI-SAT AS CANADIAN HIGH
MOVES OVER THE REGION. MRF ENSEMBLES GENERALLY SUPPORT THIS
PATTERN...ALTHOUGH SPAGHETTI PLOT SHOWS SOME VARIABILITY AMONG
ENSEMBLES. CANADIAN MODEL HAS SIMILAR TREND...WITH LOW PRESSURE EAST
OF HUDSON BAY BY 00Z FRI...AND SFC FRONT JUST SOUTH OF UPR MI. ECMWF
ALSO SHOWS MORE PRONOUNCED UPR TROF CROSSING UPR MI ON THU. NOT
CONVINCED AT THIS TIME THAT WE WILL SEE A SHORTWAVE WITH THE
STRENGTH DEPICTED BY ECMWF AFFECT UPR MI...BUT WILL GO WITH OVERALL
TREND OF COOLER PUSH OF AIR FOR FRI-SAT TIME FRAME. WILL ADJUST
EXTENDED PERIOD ACCORDINGLY.

COORD W/ APX...GRB.

.MQT...NONE.

JS

In the hours before

Special weather statement, Jul 1, 8:02 PM EDT, 55 minutes before
MIZ001>006-009>014-020135-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MARQUETTE MI
802 PM EDT SAT JUL 1 2000

...A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR WESTERN AND
CENTRAL UPPER MICHIGAN UNTIL 100 AM EDT...

THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WARNING
FOR WESTERN AND CENTRAL UPPER MICHIGAN UNTIL 100 AM EDT. THE
COUNTIES INCLUDED IN THE WATCH ARE GOGEBIC...ONTONAGON...
KEWEENAW... HOUGHTON...BARAGA...MARQUETTE...IRON... DICKINSON...
MENOMINEE...DELTA...ALGER AND SCHOOLCRAFT.

AT 800 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED A
CLUSTER OF STRONG THUNDERSTORMS OVER WESTERN LAKE SUPERIOR. THESE
STORMS WERE MOVING SOUTHEAST AT 40 MILES AN HOUR. THESE STORMS WILL
THE SHORE OF LAKE SUPERIOR BETWEEN 815 AND 830 PM. THE STORMS WILL
CONTINUE ACROSS WESTERN UPPER MICHIGAN THROUGH 1000 PM.

THE MAIN THREAT FROM THESE STORMS WILL BE HAIL UP TO ONE AND A
HALF INCHES IN DIAMETER AND WIND GUSTS IN EXCESS OF 60 MPH.
REMAIN ALERT TO CHANGING WEATHER THIS EVENING AND BE PREPARED TO
MOVE TO A PLACE OF SAFETY IMMEDIATELY.

PERSONS SHOULD WATCH FOR THREATENING WEATHER AND LISTEN TO NOAA
WEATHER RADIO... COMMERCIAL RADIO OR TELEVISION FOR FURTHER
INFORMATION.

DD

N
Special weather statement, Jul 1, 8:23 PM EDT, 34 minutes before
MIZ001>006-009>014-020135-

SPECIAL WEATHER STATEMENT...CORRECTED WORDING
NATIONAL WEATHER SERVICE MARQUETTE MI
823 PM EDT SAT JUL 1 2000

...A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR WESTERN AND
CENTRAL UPPER MICHIGAN UNTIL 100 AM EDT...

THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WARNING
FOR WESTERN AND CENTRAL UPPER MICHIGAN UNTIL 100 AM EDT. THE
COUNTIES INCLUDED IN THE WATCH ARE GOGEBIC...ONTONAGON...
KEWEENAW... HOUGHTON...BARAGA...MARQUETTE...IRON... DICKINSON...
MENOMINEE...DELTA...ALGER AND SCHOOLCRAFT.

AT 800 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED A
CLUSTER OF STRONG THUNDERSTORMS OVER WESTERN LAKE SUPERIOR. THESE
STORMS WERE MOVING SOUTHEAST AT 40 MILES AN HOUR. THESE STORMS WILL
REACH THE SHORE OF LAKE SUPERIOR BETWEEN 815 AND 830 PM. THE STORMS
WILL CONTINUE ACROSS WESTERN UPPER MICHIGAN THROUGH 1000 PM.

THE MAIN THREAT FROM THESE STORMS WILL BE HAIL UP TO ONE AND A
HALF INCHES IN DIAMETER AND WIND GUSTS IN EXCESS OF 60 MPH.
REMAIN ALERT TO CHANGING WEATHER THIS EVENING AND BE PREPARED TO
MOVE TO A PLACE OF SAFETY IMMEDIATELY.

PERSONS SHOULD WATCH FOR THREATENING WEATHER AND LISTEN TO NOAA
WEATHER RADIO... COMMERCIAL RADIO OR TELEVISION FOR FURTHER
INFORMATION.

DD/JHB

The office that day

Everything else NWS Marquette, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 8:09 PM EDTSevere Thunderstorm WarningMQTHoughton46 min
Jul 1, 8:46 PM EDTSevere Thunderstorm WarningMQTGogebic, Ontonagon59 min
Jul 1, 9:55 PM EDTSevere Thunderstorm WarningMQTGogebic45 min
Jul 1, 10:40 PM EDTSevere Thunderstorm WarningMQTGogebic45 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.